I wish I could say this is a joke. But it’s not. I have now had my period for 11 days, and there seems to be no concrete end in sight. While the doctors aren’t necessarily concerned about it, they do find it “curious.”
I wonder why I was never warned about getting an extended period as a side effect of taking Lupron, and I know that the longer this continues, the more likely it is to affect my next cycle — which would really put a damper on our fertility plan!
I thought when the doctor told me that I no longer needed to take the Lupron injections because I wasn’t responding to it that I’d finally be able to shut up about this fertility drug. OK, so at first I was actually really quite devastated to stop taking it because that meant we had to postpone my IVF cycle another month. But after I let it all set it, I was able to adjust my thinking and look at our little roadblock as a blessing in disguise (as most roadblocks in life are). Sara and I are able to focus on our move this month, and not getting pregnant now means I’ll be able to pack, lift, and unload boxes sans worry. This slight delay also meant I’d no longer have to talk about Lupron, but that’s not turning out to be the case.
I was told my period “would probably be gone tomorrow.” That was three days ago.
Mine was a short affair with Lupron. Fifteen steamy nights in the bathroom, kitchen, and bedroom. We even managed a few nights in a hotel. Sometimes, my wife joined. I think she enjoyed stabbing me with the needle more than she should have. And, at the time, I’d likely tell you that the hot flashes that almost immediately ensued were very well the worst side effect: sweaty, clammy, and so-not sexy. It was a love/hate relationship in the truest sense of the term. I loved Lupron for what I hoped it would do for me; but I very much so disliked Lupron for what it was doing to me. And as the universe would have it, Lupron turned out to be a real jerk.
Not only did it not do what it was supposed to do, but it’s now responsible for the 11th day of my period. That’s right: 11 days. When I visited the doctor on my eighth day (for an otherwise scheduled appointment), I was told that “Lupron can do that.” Really? Because no one here mentioned that this could happen. I was also told that my period “would probably be gone tomorrow” since, at the time of my appointment, I had given myself the last Lupron injection the night before. No more Lupron = period over.
Except that I still have my period.
When I called today, the nurse told me that it wasn’t totally unheard of that my period has been extended for this long because of the Lupron, but that “it’s curious that it’s in its 11th day.” (I internally forgave the nurse for her poorly constructed phrasing of what it was she was trying to say, knowing that we all have our strong points — hey, I could never do her job.)
It, my period, seems to be slowly waning. But in its 11th day, I’m forced to wonder: Will my usual cycle continue on its regular 28-day phase? Am I naive to hope that this won’t postpone next month’s IVF cycle? In any case, I know I’m totally over this extended period nonsense. Thanks for nothing, Lupron.
Read more of Aela’s writing at Two Moms Make A Right